The Condition Itself
Several types of prescription drugs have been known to cause severe musculoskeletal pain and tenderness in those who take them. Occasionally, serious tendon ruptures and irreversible nerve injuries have resulted. This can make it necessary for some to either seek out other medications to treat their underlying conditions or find a way to deal with the unpleasant side effects that result. Some patients are left with a definite quandary: They can neither tolerate the unpleasant side effects nor can they not take the prescribed medication.
In many cases, medication-induced muscle and joint pain is caused by taking either quinolone antibiotics, antidepressant remedies such as selective serotonin reuptake inhibitors (SSRIs) or monoamine oxidase inhibitors (MAOIs), or corticosteroid medications. Specifically with quinolone antibiotics, such as Ciproflaxin and Levaquin, these two medications have been known to cause acute tendinitis, which is a primary cause of the muscular discomfort often reported. Musculoskelatal pain that occurs with SSRIs or MAOIs is usually caused when a patient switches from either one of these two classes of antidepressant medications. The resulting condition is referred to as SSRI Discontinuation Syndrome. Another cause of joint or muscle pain can occur when an SSRI or MAOI is used concurrently. This is never advised.
Corticosteroid medications, which are normally used to treat conditions such as asthma and arthritis, are specifically designed to reduce inflammation. Chemically speaking, they are similar in nature to natural steroids and can produce the same result. One chief side effect of corticosteroid usage is occasional bone thinning, which explains the occurrence of musculoskeletal pain.
When quinolone antibiotics are necessary, the best way to control the muscular and joint pain that can result is to maintain proper hydration. Drink cranberry and orange juice to help accomplish this.
For patients who take an MAOI or SSRI medication, the best way to control the joint and muscle pain that sometimes occurs is to NEVER take these two classes of drugs concurrently. Should you need to switch from either an MAOI or SSRI, wait a few days to allow the medication you are using to leave your system.
To combat the painful bone thinning that can occur with the use of corticosteroids, patients are often instructed to take a vitamin D supplement to aid in shoring up bone density. Another way to control occasional muscular discomfort resulting from this medication is to maintain a healthy body weight and exercise regimen, which can keep the musculoskeletal system strong and in good condition.